News Flash > Cardiovascular Health

 

Heartburn Drugs Not a Good Fit for Anticlotting Med

Reported March 04, 2009


(Ivanhoe Newswire) – Doctors often prescribe the antiplatelet drug clopidogrel along with aspirin to people who suffer a heart attack or unstable angina. The goal is to keep the blood flowing freely and ward off another attack.

But clopidogrel is known to cause gastrointestinal bleeding, so many times these patients also receive a prescription for a type of heartburn drug called a proton pump inhibitor (PPI) to lessen the chance of stomach upset.

New research out of the Denver VA Medical Center suggests that may be akin to throwing the baby out with the bathwater. In a review of more than 8,000 patients prescribed clopidogrel following hospital discharge for a heart problem, investigators found a significantly higher rate of death and rehospitalization in those who also received a PPI.

 

 

Overall, nearly 64 percent of the patients received prescriptions for both drugs, and among that group, nearly 30 percent died or had to go back into the hospital for a heart condition. This compares to just under 21 percent for people who did not receive a PPI. The difference translates to about a 25 percent increased risk of death or rehospitalization for patients on both of the medications.

The authors note no increase in death or complications was seen among other patients who left the hospital with only a PPI prescription, suggesting an adverse interaction between clopidogrel and PPIs is causing these effects.

“While the risk estimates associated with clopidogrel plus PPI vs. clopidogrel without PPI were modest, the absolute number of adverse events attributable to this potential drug interaction is considerable when extrapolated to a population level, given how frequently PPI medications are prescribed to patients receiving dual-antiplatelet therapy,” write the authors.

Until the issue is better understood, they suggest doctors consider prescribing a PPI only for those heart patients with a history of gastrointestinal tract bleeding or other problems the drugs are intended to treat.

SOURCE: The Journal of the American Medical Association, published online March 3, 2009